Kansas, 2004

Hail and Damaging Winds in Kansas, April 23, 2004

April 23, 2004 · NWS DDC · 7 events in 2 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 23, 2:14 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 23, 2:14 AM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT FRI APR 23 2004

.DISCUSSION...

DAYS 1-2...

...WIDESPREAD RAINFALL TO OVERSPREAD ALL OF SOUTHWEST KANSAS
TODAY THROUGH EARLY SATURDAY...

RAINFALL AMOUNTS APPEAR TO BE THE MAIN FORECAST CHALLENGE TODAY,
TONIGHT, AND INTO THE FIRST PART OF SATURDAY.  PRECIP TYPE IS ALSO A
BIT OF A CHALLENGE NEAR THE COLORADO LINE, ESPECIALLY IN HAMILTON
COUNTY.

WATER VAPOR AND IR SAT IMAGERY SHOW A WELL DEVELOPED MID LATITUDE
CYCLONE SPINNING OVER THE FOUR CORNERS REGION.  A VERY PRONOUNCED
UPPER DIVERGENCE FIELD EXISTS THIS MORNING OVER NORTHERN NEW MEXICO
AND SOUTHERN COLORADO, EAST OF THE H5 LOW CENTER.  00Z RAOB ANALYSIS
SHOWS STRONG 850/700MB BAROCLINIC ZONE IN PLACE WITH THIS SYSTEM, SO
COMBINING THIS WITH THE VIGOROUS AGEOSTROPHIC AND ISALLOBARIC WINDS,
FRONTOGENESIS FORCING IS VERY STRONG IN COMBINATION WITH THE
QUASI-GEOSTROPHIC ASCENT.  A LARGE, COLD CLOUD TOP IR PRESENTATION
WITH LIGHTNING STRIKES ON THE SOUTH SIDE OF THE COLD CLOUD TOP SHIELD
IS GOOD EVIDENCE OF ALL THIS FORCING FOR VERY IMPRESSIVE UPWARD
VERTICAL MOTION.  THIS SYSTEM LOOKS VERY MUCH LIKE THE MARCH 16-19,
2003 COLORADO STORM, FROM A SATELLITE PERSPECTIVE, ONLY MORE COMPACT
IN NATURE.

STRONG UPSLOPE FLOW HAS YIELDED DRIZZLE AND LIGHT FOG OVER MUCH OF
MY AREA EARLY THIS MORNING.  THIS WILL BE THE RULE MOST OF THE DAY
ACROSS SOUTHWEST KANSAS OUTSIDE OF THE HEAVIER RAIN AREAS (MAINLY
OVER WESTERN ZONES THROUGH MIDDAY).  TEMPERATURES WILL GO NOWHERE
TODAY WITH STRONG NORTHEAST WINDS, LOW CLOUDS, DRIZZLE, AND RAIN.
TEMPERATURES STEADY IN THE UPPER 40S WILL BE THE RULE, WITH
MID-UPPER 50S IN THE FAR SOUTHEAST.  TEMPERATURES MAY ACTUALLY COOL
SOME NEAR THE COLORADO LINE AS THE LOW LEVEL COLUMN CONTINUES TO
COOL DUE TO VIGOROUS ASCENT.  LOW LEVEL THERMAL FIELDS SUGGEST THE
ATMOSPHERE WILL BE CLOSE TO SUPPORTING SNOW TO THE SURFACE OVER
HAMILTON AND STANTON COUNTIES.

IT APPEARS A WIDESPREAD AREA OF STORM TOTAL RAINFALL IN THE 0.5 TO
1.5 WILL ENCOMPASS MUCH OF SOUTHWEST KANSAS.  WHERE EXACTLY THE
HEAVIEST RAIN WILL OCCUR WILL DEPEND ON MESOSCALE DETAILS THAT ARE
NEXT TO IMPOSSIBLE TO ANTICIPATE MORE THAN 12 HOURS IN ADVANCE,
HOWEVER IT APPEARS GIVEN THE MASSIVE AMOUNTS OF LIFT, THE COLD
NATURE OF THE SYSTEM, MOISTURE INFLUX ON TOP OF THE LOW LEVEL COLD
DOME (AS WELL AS A FAVORABLE CLIMATOLOGY COMPONENT), THAT ELEVATED
CONVECTIVE ELEMENTS WILL ENHANCE RAINFALL TOTALS IN SEVERAL AREAS OF
THE CWA...MAINLY SOUTHEASTERN 1/3.

THE ONLY THING THAT APPEARS DETRIMENTAL TO A POTENTIAL FLOOD PROBLEM
IS THE LARGE SURFACE BASED CONVECTIVE SYSTEM WHICH IS EXPECTED SOUTH
ALONG THE RED RIVER.  THIS SHOULD DETER WIDESPREAD 2 TO 3 RAINFALL
AMOUNTS, WHICH WOULD OTHERWISE BE LIKELY GIVEN THE OTHER
METEOROLOGICAL INDICATIONS.  THIS SAID, A FLOOD WATCH WILL NOT BE
ISSUED THIS CYCLE FOR SOUTHEASTERN ZONES, HOWEVER THE FOLLOWING
SHIFTS WILL NEED TO MONITOR THIS POSSIBILITY CAREFULLY.

DAYS 3-7...

NO CHANGES ARE PLANNED IN THE GRIDS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 48 45 55 43 / 90 99 50 00
GCK 47 40 55 43 / 90 99 50 00
EHA 44 38 57 43 / 99 99 20 00
LBL 48 42 57 44 / 90 90 20 00
HYS 48 45 53 43 / 50 90 80 00
P28 56 47 61 45 / 80 99 80 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/JOHNSON
Hazardous weather outlook, Apr 23, 3:44 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT FRI APR 23 2004

KSZ030-031-043>046-061>066-074>081-084>090-241000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
444 AM CDT (344 AM MDT) FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

RAIN AND ISOLATED THUNDERSTORMS WILL OVERSPREAD SOUTHWEST KANSAS
TODAY AND TONIGHT. ANY THUNDERSTORM THAT DEVELOPS OVER SOUTHWEST
KANSAS WILL REMAIN BELOW SEVERE LEVELS, WITH THE GREATEST
PROBABILITY FOR THUNDERSTORMS TO BE ALONG AND SOUTH OF THE ARKANSAS
RIVER.  SOME SMALL HAIL IS POSSIBLE GIVEN THE DEGREE OF COLD AIR
ALOFT, HOWEVER THE MAIN WEATHER STORY WILL BE THE WIDESPREAD AREA
OF MODERATE TO OCCASIONALLY HEAVY RAIN, ESPECIALLY TONIGHT.  RAIN
MAY MIX WITH OR CHANGE TO SNOW NEAR THE COLORADO BORDER,
PARTICULARLY IN THE COOLIDGE TO SYRACUSE TO JOHNSON AREAS, WHERE UP
TO AN INCH OF SNOW MAY ACCUMULATE.  MANY LOCATIONS ACROSS SOUTHWEST
KANSAS MAY RECEIVE THREE QUARTERS OF AN INCH OF RAINFALL OR MORE
THROUGH MIDDAY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AMOUNT REPORTS FROM SPOTTERS ARE ENCOURAGED AND GREATLY
APPRECIATED.

UMSCHEID

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 14:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Comanche

When
April 23, 8:20 AM CST
Where
Comanche County, Coldwater
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.267, -99.333

A mail truck was blown over

Hail, Comanche

When
April 23, 8:36 AM CST
Where
Comanche County, 16 mi SE of Coldwater
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -99.133

Hail, Barber

When
April 23, 8:50 AM CST
Where
Barber County, 8 mi SW of Medicine Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.683

Thunderstorm Wind, Barber

When
April 23, 8:50 AM CST
Where
Barber County, 8 mi SW of Medicine Lodge
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -98.683

Four inch tree limbs broken

Hail, Barber

When
April 23, 9:10 AM CST
Where
Barber County, Medicine Lodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.583

Thunderstorm Wind, Barber

When
April 23, 9:13 AM CST
Where
Barber County, Medicine Lodge
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.283, -98.583

Thunderstorm Wind, Barber

When
April 23, 9:30 AM CST
Where
Barber County, 1 mi NW of Sharon
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.267, -98.450

Large trees blown down and shingles were blown off a few roofs

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390851, 5390852, 5390853, 5390854, 5390855, 5390856, 5390857.